Maine, 2003

Cold in Maine, January 21 to 22, 2003

January 21 to 22, 2003 · NWS CAR · 7 events in 7 counties and zones

Intense low pressure lifting through the maritimes toward Labrador produced strong winds which transported arctic air across the region. The strong winds combined with sub-zero temperatures to produce wind chills of 35 to 45 degrees below zero.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intense low pressure lifting through the maritimes toward Labrador produced strong winds which transported arctic air across the region. The strong winds combined with sub-zero temperatures to produce wind chills of 35 to 45 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 21, 11:23 AM EST, 37 minutes earlier.

Area forecast discussion, Jan 21, 11:23 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1123 AM EST TUE JAN 21 2003

UPDATED...WITH BITTER COLD TEMPS AND BRISK WINDS...LOW LEVEL DRYING KEEPING
CLOUDS FROM FORMING. WILL UPDATE NORTHERN ZONES TO REDUCE CLOUDS AND
ELIMINATE MENTION OF FLURRIES. WILL ALSO ELIMINATE WINTER WEATHER ADVISORY
FOR BLOWING SNOW.

.SYNOPSIS...INTENSE LOW PRESSURE OVER THE MARITIMES WILL RESULT IN VERY
BRISK WINDS CREATING DANGEROUS WIND CHILL CONDITIONS ACROSS THE ENTIRE
REGION TODAY AND TONIGHT. BITTER COLD CONDITIONS SHOULD CONTINUE INTO
WEDNESDAY AS DEEP LOW PRESSURE REMAINS ANCHORED OVER THE EASTERN MARITIMES
AND ARCTIC HIGH PRESSURE REMAINS OVER THE UPPER MIDWEST. SNOW IS LIKELY
WEDNESDAY NIGHT AS MOISTURE CIRCULATES AROUND THE INTENSE LOW OVER THE
MARITIMES.

DISCUSSION...
TODAY: WINDS WILL BE INCREASING TODAY AS LOW PRESSURE INTENSIFIES OVER THE
MARITIMES. AT THE SAME TIME TEMPERATURES WILL BE HOLDING STEADY THIS
MORNING AND FALLING DURING THE AFTERNOON AS THE ARCTIC AIR MASS MOVES IN.
WILL CONTINUE THE WIND CHILL WARNING FOR THE NORTH AND WIND CHILL ADVISORY
OVER THE SOUTH. BOTH ETA AND AVN SHOWING 40+ KT AT 925 AND 850. STILL
QUESTIONABLE HOW MUCH MOMENTUM WILL BE TRANSLATED TO SURFACE WITH CURRENT
LAPSE RATE. THEREFORE WILL ISSUE A WIND ADVISORY FOR ALL ZONES. PLENTY OF
FRESH LOW WATER CONTENT SNOW ON GROUND IN ALL ZONES. WITH STRONG WINDS
EXPECTED CONSIDERABLE DRIFTING OF SNOW AND OCCASIONAL LOW VISIBILITY FROM
THE BLOWING SNOW. SO WILL ALSO ISSUE BLOWING SNOW ADVISORIES.

TONIGHT: EXPECT WIND TO DIMINISH ENOUGH TO DROP THE WIND ADVISORIES AND
WARNINGS IN ALL ZONES...HOWEVER WITH TEMPERATURES FALLING WELL BELOW ZERO A
WIND CHILL WARNING WILL BE REQUIRED IN ALL ZONES. THE MIN TEMPERATURE
FORECAST FROM PREVIOUS SHIFT STILL LOOKS GOOD. WITH CONTINUED CYCLONIC
CURVATURE WILL KEEP SCATTERED FLURRIES IN FORECAST FOR THE NORTH.

WEDNESDAY: ALL GUIDANCE CONTINUES TO INDICATE INTENSE LOW PRESSURE WILL
REMAIN NEARLY STATIONARY OVER THE MARITIMES. AVN SOLUTION IS SHOWING WARM
AIR PIVOTING AROUND THE TOP OF THE LOW AND SETTING UP OVER-RUNNING FROM
WARM ADVECTION COMING DOWN FROM THE NORTH WEDNESDAY NIGHT. WILL THEREFORE
UP POPS TO LIKELY FOR WEDNESDAY NIGHT.

COASTAL WATERS...WINDS ALREADY AT GALE FORCE. WITH VERY COLD AIR MASS MOVING
OVER THE WATERS...EXPECT GALE FORCE WINDS THIS AFTERNOON AND STORM FORCE
WINDS TONIGHT.

.CAR...WIND CHILL WARNINGS TODAY ZONES 1>6 AND 10.
       WIND CHILL WARNINGS TONIGHT ZONES 1>6/10/11/15>17/29>32.
       WIND CHILL ADVISORY ZONES 11/15>17/29>32.
       WIND ADVISORY TODAY ZONES 1>6/10/11/15>17/29>32.

       COASTAL WATERS: GALE WARNING TODAY.
                       STORM WARNING TONIGHT.
                       HEAVY FREEZING SPRAY WARNING THROUGH WEDNESDAY.
                       GALE WARNING WEDNESDAY.

DW
Hazardous weather outlook, Jan 21, 6:53 AM EST, 5 hours 7 minutes before
MEZ001>006-010-011-015>017-029>032-211345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
653 AM EST TUE JAN 21 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY
INTENSE LOW PRESSURE OVER THE MARITIMES WILL CAUSE STRONG WESTERLY
WINDS OF 25 TO 35 MPH TODAY. THIS WILL COMBINE WITH A LOW WATER
CONTENT SNOW COVER TO CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW.
THE STRONG WINDS WILL ALSO COMBINE WITH COLD ARCTIC AIR TO PRODUCE
DANGEROUS WIND CHILLS TODAY INTO TONIGHT. THEREFORE WIND CHILL
WARNINGS ARE IN EFFECT IN NORTHERN AREAS TODAY FOR WIND CHILLS OF 25
TO 35 BELOW ZERO AND WIND CHILL ADVISORIES OVER SOUTHERN AREAS FOR
WIND CHILLS OF 20 TO 30 BELOW ZERO. WIND CHILL WARNINGS ARE IN
EFFECT FOR ALL AREAS TONIGHT. ADVISORIES FOR BLOWING SNOW ARE IN
EFFECT FOR ALL AREAS TODAY. STORM WARNINGS ARE IN EFFECT ALONG THE
COAST.

.DAYS TWO THROUGH SEVEN...
ALTHOUGH WINDS ARE EXPECTED TO DIMINISH WEDNESDAY...WIND CHILL
ADVISORIES MAY BE REQUIRED AGAIN DUE TO THE EXTREMELY COLD AIR MASS.
A GALE WARNING WILL BE NEEDED ALONG THE COAST WEDNESDAY. LIGHT SNOW
IS ALSO POSSIBLE WEDNESDAY NIGHT AS WARMER AIR CIRCULATES AROUND THE
INTENSE LOW PRESSURE SYSTEM OVER THE MARITIMES.

STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND
WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

MIGNONE

In the hours before

Special weather statement, Jan 21, 11:53 AM EST, 7 minutes before
MEZ001>006-010-011-015>017-029>032-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1153 AM EST TUE JAN 21 2003

...LOCALIZED AREAS OF BLOWING AND DRIFTING SNOW COULD CREATE HAZARDOUS
DRIVING CONDITIONS ON NORTH-SOUTH ROADWAYS...

STRONG WEST WINDS OF 25 TO 35 MPH WILL CAUSE LOCALIZED POCKETS OF BLOWING
AND DRIFTING SNOW THIS AFTERNOON ON NORTH-SOUTH ROADWAYS SUCH AS U.S. ROUTE
1 NORTH OF EASTPORT AND INTERSTATE 95 BETWEEN BANGOR AND OAKFIELD.
VISIBILITIES WILL BE ESPECIALLY REDUCED WHERE THE WIND SQUEEZES BETWEEN
BUILDINGS AND TREE BREAKS. MOTORISTS SHOULD SLOW DOWN WHEN ENTERING AREAS OF
BLOWING SNOW AND BE PREPARED FOR BRIEF WHITE-OUT CONDITIONS.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Piscataquis

When
January 21, 12:00 PM EST to January 22, 12:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northeast Aroostook

When
January 21, 12:00 PM EST to January 22, 12:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Penobscot

When
January 21, 12:00 PM EST to January 22, 12:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Piscataquis

When
January 21, 12:00 PM EST to January 22, 12:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Somerset

When
January 21, 12:00 PM EST to January 22, 12:00 PM EST
Where
Northern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwest Aroostook

When
January 21, 12:00 PM EST to January 22, 12:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southeast Aroostook

When
January 21, 12:00 PM EST to January 22, 12:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338907, 5338908, 5338909, 5338910, 5338911, 5338912, 5338913.